Alert archive / Kansas / Areal Flood Warnings in 2013

Areal Flood Warning 5, NWS Dodge City, KS

July 27, 2013Ellis County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jul 27, 2013, 10:48 PM CDT for Ellis County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2013, 10:48 PM CDT (03:48 UTC)
Expired
Jul 28, 2013, 10:45 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 27, 6:56 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 27, 6:56 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SAT JUL 27 2013

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 1110 AM CDT SAT JUL 27 2013

THE 12Z UPPER AIR ANALYSIS CONSISTS OF A MID TO UPPER LEVEL HIGH
SITTING ABOVE NORTHERN MEXICO, SOUTHERN ROCKIES, AND TEXAS. A MID
TO UPPER LEVEL LOW IS SPINNING ACROSS THE GREAT LAKES REGION.
THIS PLACES THE CENTRAL HIGH PLAINS UNDER NORTHWEST FLOW ALOFT. A
70+ KNOT JET EXTENDS FROM WYOMING, THROUGH WESTERN KANSAS, AND
INTO OKLAHOMA. MID LEVEL MOISTURE IS LOCATED ACROSS EASTERN
COLORADO AND WESTERN NEBRASKA. THIS IS EXPECTED TO ADVECT INTO
WESTERN KANSAS THIS EVENING. AS YOU HEAD TO THE SURFACE, AN AREA
OF LOW PRESSURE BECOMES APPARENT ACROSS EASTERN COLORADO WITH A
STATIONARY BOUNDARY EXTENDING ACROSS WESTERN AND SOUTHERN KANSAS.
SKIES ARE MOSTLY CLEAR ACROSS SOUTHWEST KANSAS WITH PARTLY TO
MOSTLY CLOUDY SKIES FOUND ACROSS NORTHERN AND CENTRAL KANSAS.
TEMPERATURES AT 11AM RANGE FROM THE LOWER 60S ACROSS NORTHERN
KANSAS WHERE CLOUDS ARE OBSERVED TO LOWER 80S ACROSS FAR
SOUTHWESTERN KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 234 PM CDT SAT JUL 27 2013

THE SURFACE LOW MENTIONED IN THE SYNOPSIS HAS SHIFTED SLIGHTLY
SOUTHWARD INTO SOUTHEAST COLORADO THIS AFTERNOON WITH THE FRONTAL
BOUNDARY EXTENDING ACROSS SOUTHWEST KANSAS THEN INTO NORTHERN
OKLAHOMA. A FEW THUNDERSTORMS MAY FORM ALONG THIS BOUNDARY LATER
THIS AFTERNOON INTO THIS EVENING. A COUPLE OF THESE STORMS WILL HAVE
THE CAPABILITY TO BECOME SEVERE DUE TO MODERATE INSTABILITY AT THE
SURFACE AND THE 70+ JET ALOFT. THE MAIN THREAT WITH THESE SEVERE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW STORMS MAY
CONTINUE INTO THE OVERNIGHT PERIOD AS A LOW LEVEL JET INCREASES
ACROSS WESTERN KANSAS. MEANWHILE, SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE I-70 CORRIDOR LATE THIS
AFTERNOON INTO THE OVERNIGHT PERIOD AS LOW TO MID LEVEL MOISTURE
ADVECTS INTO THE AREA. WINDS THIS AFTERNOON WILL GENERALLY BE FROM
THE SOUTHEAST SHIFTING TO MORE OF AN EASTERLY DIRECTION TONIGHT.
LOWS TONIGHT WILL GENERALLY BE IN THE LOWER TO MID 60S.

A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED TOMORROW AS A STRONG
UPPER LEVEL SHORTWAVE MOVES THROUGH WESTERN KANSAS. THE BEST CHANCE
OF PRECIPITATION WILL BE ACROSS NORTHERN KANSAS AND THE I-70
CORRIDOR. A FEW STORMS COULD BECOME STRONG IN THE AFTERNOON AND BE
CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL. SKIES WILL
GENERALLY BE MOSTLY CLOUDY WITH WINDS FROM THE EAST SOUTHEAST. A
WIDE RANGE OF TEMPERATURES ARE EXPECTED TOMORROW WITH HIGH RANGING
FROM THE 70S ACROSS CENTRAL KANSAS TO UPPER 80S ACROSS FAR SOUTHWEST
KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 216 PM CDT SAT JUL 27 2013

SUNDAY NIGHT LOOKS WET DUE TO A WARM FRONT BEING FROM NORTHWEST TO
SOUTHEAST ACROSS SOUTHWESTERN KANSAS.  AN UPPER LEVEL CYCLONE WILL
BE SLOWLY MOVING OVER WESTERN KANSAS.  LIKELY POPS WILL COVER OUR
SOUTHEAST PORTION OF OUR FORECAST AREA, AND SOME SUBSTANTIAL RAIN
WILL BE POSSIBLE SOUTHEAST OF A LINE FROM HAYS TO MEADE.  THE HIGHER
LEVEL MOISTURE WILL BE THERE AND THE WARM FRONT WILL LIFT NORTHEAST
DURING SUNDAY NIGHT.  THE LIKELY CHANCES FOR PRECIP WILL EXIST
THROUGH SUNDAY NIGHT, THEN GRADUALLY SLIDE DOWNWARD INTO THE CHANCE
CATEGORY MONDAY AS THEY ALSO WILL TREND TO THE EAST.  TUESDAY WILL
BE DRY MUCH OF THE DAY WITHOUT ANY PRECIPITATION, BUT AS A FRONT
LIFTS NORTH AND THAT SHORT WAVE ADVANCES EAST, THE CHANCES FOR
PRECIP WILL DIMINISH TUESDAY.  HOWEVER, BY LATE IN THE AFTERNOON, A
SURFACE TROUGH WILL SLIDE INTO WESTERN KANSAS FROM COLORADO,
BRINGING A SLIGHT CHANCE FOR A FEW THUNDERSTORMS NEAR THE COLORADO
BORDER.  BOTH MONDAY AND TUESDAY SHOULD SEE HIGH TEMPERATURES IN THE
MID TO UPPER 80S, WITH MINIMUM TEMPERATURES BOTH SUNDAY NIGHT AND
MONDAY NIGHT IN THE MID 60S RANGE.

UPPER HIGH PRESSURE WILL CONTINUE TO DOMINATE OVER THE SOUTHWESTERN
UNITED STATES, FROM TUESDAY INTO FRIDAY.  MINOR SHORT WAVES WILL
CROSS SOUTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND THURSDAY,
BRINGING A SLIGHT CHANCE TO A CHANCE FOR THUNDERSTORMS BOTH
AFTERNOONS.  JUST WHEN IT LOOKED LIKE WE WOULD BE OUT OF THE
NORTHWEST FLOW, YET ANOTHER SHORT WAVE WILL CROSS WESTERN KANSAS
FRIDAY NIGHT AND SATURDAY, PER THE ECMWF MODEL.  ALSO A WARM FRONT
SHOULD MOVE INTO WESTERN KANSAS, BRINGING ANOTHER CHANCE FOR
THUNDERSTORMS INTO SOUTHWESTERN KANSAS AND SURROUNDING AREAS.  THE
FOLKS AROUND WESTERN KANSAS SHOULD BE DELIGHTED AT THE NUMEROUS
CHANCES FOR RAIN.

HIGH TEMPERATURES WILL GO THROUGH A SLOW WARMING TREND FROM
WEDNESDAY INTO FRIDAY.  WEDNESDAY'S HIGH TEMPERATURES WILL AVERAGE
AROUND 90F, THURSDAY'S IN THE LOWER TO MID 90S, AND FRIDAY'S PEAKING
IN THE LOWER 90S NEAR HAYS AND WAKEENEY, AND APPROACHING THE 100F
DEGREE MARK DOWN SOUTH ALONG THE OKLAHOMA BORDER.  A FRONT WILL DIVE
BACK SOUTH INTO OKLAHOMA SATURDAY, WITH MAX TEMPERATURES TOPPING OUT
FROM THE MID 80S NORTH OF I-70 TO NEAR 90 ALONG THE OKLAHOMA
BORDER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 655 PM CDT SAT JUL 27 2013

A SURFACE STATIONARY/WEAK COLD FRONT FROM WEST CENTRAL KANSAS,
EXTENDING SOUTHEAST INTO SOUTH CENTRAL KANSAS IS THE FOCUS FOR A
COUPLE OF DISTINCT AREAS OF CONVECTION THIS EVENING. BOTH CONVECTIVE
CLUSTERS WILL HAVE IMPACTS FOR THE TERMINALS AT HYS, GCK AND DDC AT
LEAST THROUGH THE MID TO LATE EVENING HOURS. BASED ON HRRR MODEL
TRENDS SHOWERS AND THUNDERSTORMS COULD REMAIN IN THE VICINITY OF
KHYS FOR SEVERAL HOURS THIS EVENING. THE BEST CHANCE FOR STRONG
OUTFLOW THUNDERSTORM WINDS WILL BE AT GCK AND KDDC AS THE
THERMODYNAMIC PROFILES ARE FAR MORE DRY ADIABATIC IN THE LOW LAYERS
AT THESE SITES THAN FAR BEHIND THE FRONT AT HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  83  65  86 /  50  60  60  40
GCK  63  83  65  87 /  70  50  60  40
EHA  66  88  65  90 /  60  50  60  30
LBL  66  88  67  90 /  60  50  60  30
HYS  60  76  64  80 /  70  70  70  50
P28  63  80  67  87 /  40  60  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...HOVORKA_42
SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 27, 3:10 AM CDT, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT SAT JUL 27 2013

KSZ030-031-043>046-061>066-074>081-084>090-280815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
310 AM CDT SAT JUL 27 2013 /210 AM MDT SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST AND
PORTIONS OF CENTRAL KANSAS THIS AFTERNOON AND EVENING. ANY STORM
THAT DEVELOPS MAY BECOME SEVERE CAPABLE OF PRODUCING QUARTER TO
GOLF BALL SIZE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY.
WIDESPREAD SEVERE WEATHER IS UNLIKELY SUNDAY WHILE IT IS TOO
EARLY TO DETERMINE WHETHER ANY SEVERE WEATHER WILL BE POSSIBLE
MONDAY THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, Jul 27, 6:39 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     LAKIN                   37.94N 101.26W
07/27/2013  E53.00 MPH       KEARNY             KS   LAW ENFORCEMENT

            WIND GUSTS WERE ESTIMATED BETWEEN 50 AND 55 MPH.

&&

RBURG
Special weather statement, Jul 27, 7:24 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT SAT JUL 27 2013

KSZ075-076-085-086-280115-
GRANT-HASKELL-SEWARD-STEVENS-
724 PM CDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...NORTHERN
STEVENS AND SEWARD COUNTIES...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HICKOK...MOVING SOUTH AT 35
MPH.

WINDS 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3712 10063 3711 10154 3772 10148 3773 10072
TIME...MOT...LOC 0024Z 339DEG 29KT 3758 10115

18
Local storm report, Jul 27, 8:24 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             ULYSSES                 37.58N 101.36W
07/27/2013  E0.25 INCH       GRANT              KS   EMERGENCY MNGR

&&

MRUSSELL
Special weather statement, Jul 27, 9:13 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT SAT JUL 27 2013

KSZ066-280300-
STAFFORD-
913 PM CDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. IN ADDITION PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE
WHICH WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES AND
MAY PRODUCE PONDING ON ROADWAYS AND POOR DRAINAGE AREAS.

LAT...LON 3783 9867 3819 9891 3827 9876 3827 9871
      3818 9846 3794 9847
TIME...MOT...LOC 0212Z 315DEG 15KT 3815 9874

18
Local storm report, Jul 27, 9:36 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             6 E RADIUM              38.16N 98.79W
07/27/2013  E0.75 INCH       STAFFORD           KS   PUBLIC

&&

RBURG
Local storm report, Jul 27, 9:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 NW STAFFORD           38.01N 98.64W
07/27/2013  E1.25 INCH       STAFFORD           KS   PUBLIC

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:24 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens51 min
Jul 27, 9:13 PM CDTSpecial Weather StatementDDCStafford47 min
Jul 27, 9:32 PM CDTSevere Thunderstorm WarningDDCStafford43 min
Jul 27, 9:57 PM CDTSevere Thunderstorm WarningDDCStafford48 min

Nearby

Areal Flood Warnings in Kansas, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.